Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 330, NWS Shreveport, LA

August 21, 2003Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 21, 2003, 8:51 PM CDT for Nevada County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 8:51 PM CDT (01:51 UTC)
Expired
Aug 21, 2003, 9:45 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Nevada County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 220151
SVRSHV
ARC099-220245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 945 PM CDT

* AT 850 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES EAST OF             
  PRESCOTT...MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESCOTT AT 925 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR THREE QUARTERS OF 
AN INCH DIAMETER IN SIZE...AND STRONG DAMAGING WINDS NEAR 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS
UNTIL 945 PM CDT.

LAT...LON 3379 9309 3393 9319 3393 9344 3355 9346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT THU AUG 21 2003

AN EASTERLY WAVE IS MOVING ACROSS SOUTHERN LOUISIANA...IN RESPONSE
TO THIS THE RADAR IS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN PART OF THE AREA.  AS TIME GOES ON THIS
AFTERNOON...LOOK FOR SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE TO
PROPAGATE WESTWARD...WITH MUCH OF THE ACTIVITY REMAINING SOUTH OF
I20.

MODELS INDICATE THAT AN UPPER LEVEL RIDGE CURRENTLY OVER THE EASTERN
FRINGES OF THE ROCKIES WILL MAKE A SLOW PROGRESSION EASTWARD THIS
PERIOD...SETTLING IN THE CENTRAL PLAINS THIS WEEKEND.  THIS MOVEMENT
WILL KEEP THE AREA IN AN EASTERLY FLOW ALOFT THIS PERIOD...ALLOWING
OTHER EASTERLY WAVES TO TRACK ACROSS THE AREA THIS PERIOD.  MOISTURE
IS EXPECTED TO REMAIN DECENT THROUGH THE PERIOD...SO THIS WILL KEEP
A SMALL CHANCE OF RAIN IN THE FORECAST THROUGH THE SHORT TERM.  BEST
CHANCE OF RAIN WILL REMAIN SOUTH OF I20 THIS PERIOD...ABOVE THIS
BOUNDARY A SUPPRESSION FROM THE RIDGE WILL COME INTO EFFECT.  FOR
TEMPS WILL NOT DEVIATE MUCH FROM MODELS...AS THEY ARE IN AGREEMENT
WITH HOT SEASONAL TEMPERATURES.

PRELIMS...
SHV 74/95/74/95 3322
MLU 74/93/74/93 3322
TXK 77/98/77/96 2222
TYR 74/95/74/95 1222
LFK 73/94/73/94 3322

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Aug 21, 12:00 PM CDT, 8 hours 51 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS NORTH LOUISIANA AND SOUTH ARKANSAS...WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE REST OF THE REGION.  A FEW OF THE
STORMS COULD BRIEFLY REACH SEVERE LIMITS...WITH HAIL AND DAMAGING
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 21, 6:40 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ROCKY MOUNT               LA   .75 INCH HAIL
08/21/03   BOSSIER                        REPORTED BY GENERAL
                                          PUBLIC.

0520 PM    9 NW COUSHATTA            LA   1.75 INCH HAIL
08/21/03   RED RIVER                      GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0525 PM    15 SE MANSFIELD           LA   1.75 INCH HAIL
08/21/03   DE SOTO                        GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0605 PM    MINERAL SPRINGS           AR   1.75 INCH HAIL
08/21/03   HOWARD                         GOLFBALL SIZE AS REPORTED
                                          BY LAW ENFORCEMENT

0612 PM    MARSHALL                  TX   .75 INCH HAIL
08/21/03   HARRISON                       AT THE SHERRIFF OFFICE AS
                                          REPORTED BY LAW ENFORCEMENT

0530 PM    3 N CONVERSE              LA   WIND DAMAGE
08/21/03   SABINE                         POWER LINES DOWN AS
                                          REPORTED BY GENERAL PUBLIC

9

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:06 PM CDTSevere Thunderstorm WarningSHVColumbia54 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.